Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Too soon to rid Prednisone?


11-04-2013, 02:20 PM   #1
cca2013
 
cca2013's Avatar
 
Join Date: Sep 2013
Location: California

My Support Groups:
Too soon to rid Prednisone?

Today is officially the first day I'm off pred. While most (including myself in the past) would be happy to taper off pred, this time around I'm a bit nervous. For one, I've had the worst flare for the past two-three months in the ten years since I've been diagnosed.

http://www.crohnsforum.com/showthrea...110#post715110

Also, I've read before that sometimes when you taper off quickly or before the flare is in remission, the symptoms come back again. This is what I'm terrified of. I tapered 5mg per week for the past month. Started at 40 mg, then did a leap to 20mg the next week...5mg per week after that.

I'm also on remicade. Due for my fourth infusion later this month. I have been feeling slightly better since my last infusion, BUT I'm not in the clear yet I feel. Not running to the bathroom with horrible urgency 20+ times a day, but I'm constipated which makes my tummy bloated and distended. When I do poop (2x a week), it's a bit on the thin side. No blood though. I also feel a mass on my lower right stomach.

And to be honest, I haven't gained ANY weight while on Pred, although I've been eating like a cow at times. This also worries me. I lost 20lbs in about 3 weeks and I want to gain it back. This is also why I feel it's too soon to stop the pred; if I was better, I would gain weight, right?

Does one have to be 100% to quit prednisone?

Last edited by cca2013; 11-04-2013 at 02:36 PM.
11-04-2013, 09:16 PM   #2
Jennifer
Adminstrator
 
Jennifer's Avatar
When tapering off Prednisone its very common for symptoms to return around 15-10mg. So far it sounds like you're doing fairly well and hopefully the Remicade is doing its job. Steroids are meant for short term treatment because they can cause a lot of their own problems when taken long term.

Some people gain weight while on Prednisone and some don't. It usually comes on as water weight which you will lose after stopping Prednisone. Gaining weight back after a flare can take some time so as long as you aren't still losing weight then you'll likely gain the weight back slowly. The dose and length of time you were on Prednisone also plays a role in the amount of weight you may gain. From your post it sounds like you weren't on a high dose for very long which would explain why you didn't gain weight while taking it.

As for the constipation, increasing your fluids may help if you aren't doing that already. Have you tried anything to get things moving a little faster (like prune juice)? Moving things faster if you have a narrowing/stricture isn't a good idea though (could cause nausea and or vomiting) so if that's the cause of things slowing down (which may be since your stools seem thin) then increasing your fluids is a good start.

Keep us posted. I hope you continue to do well on Remicade.
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
11-04-2013, 10:06 PM   #3
cca2013
 
cca2013's Avatar
 
Join Date: Sep 2013
Location: California

My Support Groups:
Thanks for your reply Jennifer!

Good to know that symptoms may not return at this point. I have been so terrified at just the thought.


QUOTE=Jennifer;717927]When tapering off Prednisone its very common for symptoms to return around 15-10mg. So far it sounds like you're doing fairly well and hopefully the Remicade is doing its job. Steroids are meant for short term treatment because they can cause a lot of their own problems when taken long term.

Some people gain weight while on Prednisone and some don't. It usually comes on as water weight which you will lose after stopping Prednisone. Gaining weight back after a flare can take some time so as long as you aren't still losing weight then you'll likely gain the weight back slowly. The dose and length of time you were on Prednisone also plays a role in the amount of weight you may gain. From your post it sounds like you weren't on a high dose for very long which would explain why you didn't gain weight while taking it.

As for the constipation, increasing your fluids may help if you aren't doing that already. Have you tried anything to get things moving a little faster (like prune juice)? Moving things faster if you have a narrowing/stricture isn't a good idea though (could cause nausea and or vomiting) so if that's the cause of things slowing down (which may be since your stools seem thin) then increasing your fluids is a good start.

Keep us posted. I hope you continue to do well on Remicade. [/QUOTE]
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Too soon to rid Prednisone?
Thread Tools


All times are GMT -5. The time now is 09:57 AM.
Copyright 2006-2017 Crohnsforum.com